Azithromycin (Zithromax) is an antibiotic. Combining azithromycin with alcohol may not be the best choice when the body is fighting an infection. It could also make bothersome side effects worse.
Azithromycin kills bacteria in the body to fight bacterial infections. It does not work against illnesses caused by a virus, such as the cold or flu.
It does combat a variety of bacterial infections, including:
- strep throat
- sinus infections
- ear infections
- some skin infections
- tonsil infections
- genital ulcer disease
- Helicobacter pylori infection
- traveler’s diarrhea
- Legionnaires’ disease
- whooping cough
Azithromycin is safe and effective for most people when a doctor prescribes it for a bacterial infection. It does not have direct interactions with alcohol. This means that most people could have a moderate amount of alcohol while taking the drug without any serious problems.
Here, we discuss the potential minor consequences.
Antibiotics, including azithromycin, can cause nausea, vomiting, or diarrhea.
These effects may occur because azithromycin targets all bacteria in the body, including good bacteria in the digestive tract. When the antibiotic eliminates these good bacteria, the digestive system may go out of balance. This can lead to an upset stomach ranging from mild to severe.
Drinking alcohol, on its own, can also cause nausea, vomiting, and diarrhea. Alcohol can irritate the stomach lining, and it increases the production of stomach acid.
Drinking alcohol may also cause spasms of the intestines, which can push stool out too quickly. This can result in diarrhea.
These effects, in combination with azithromycin, can increase the risk of an upset stomach, diarrhea, and feeling unwell.
The body loses essential water and electrolytes when diarrhea occurs. Additionally, because alcohol is a diuretic, it may make these dehydrating effects worse, leading to more side effects.
In addition, if a person vomits soon after taking the medication, their body might not have had time to absorb it. If this happens, a person should call their doctor to discuss whether they need to take another dose.
One of the potential side effects of azithromycin is a headache. Though headaches do not affect everyone who takes the medication, combining azithromycin with alcohol could increase the risk of a headache or make an existing headache worse.
According to the National Headache Foundation, drinking alcohol can trigger headaches in several different ways. It dilates blood vessels, which can cause pounding and pain, and it leads to dehydration and electrolyte imbalances.
These effects explain why some people experience a hangover with a headache after drinking alcohol.
If a person tries to treat their headache with a pain reliever, they could experience further side effects. Taking nonsteroidal anti-inflammatory drugs, such as aspirin or ibuprofen, may irritate the stomach, causing further digestive upset and nausea.
People should not take acetaminophen with alcohol because it can lead to serious liver problems. This is especially true in people who drink alcohol every day or take high doses of acetaminophen.
Many medical conditions can cause dizziness, or a feeling of spinning when a person is not moving. Dizziness is also a possible side effect of azithromycin.
Dizziness can be bothersome and dangerous if a person needs work, drive, or operate any kind of machinery.
Drinking alcohol can also cause dizziness and could magnify this side effect if a person is also taking azithromycin.
Doctors usually prescribe antibiotics for infections that do not clear up on their own. These infections may be severe enough that penicillin will not work well.
The body needs rest and nutrients to fight off infections, and alcohol can interfere with the body’s healing processes.
Alcohol can disrupt sleep, which could make recovery longer and more difficult. Alcohol inhibits rapid eye movement, or REM, sleep, which is the most restorative type of sleep. It also disrupts the body’s natural cues to sleep.
Health professionals usually recommend proper hydration as the body recovers from an infection. Drinking plenty of water can help in recovery and the restoration of energy levels.
As a diuretic, alcohol causes the body to lose water and minerals through the kidneys. This may make a person feel worse as they try to recuperate.
While rare, azithromycin can cause liver problems. Symptoms of liver damage due to azithromycin include:
- yellowing of the eyes or skin
- nausea or vomiting
- dark-colored urine or light-colored stool
- extreme fatigue or weakness
- stomach pain
- loss of appetite
The liver also processes alcohol. If a person drinks alcohol with azithromycin, the liver must work harder than usual and could become overworked.
Usually, doctors will not prescribe azithromycin to people who have a history of liver problems.
Most people tolerate azithromycin without issues, but it can cause serious side effects in some people. The following are symptoms of a potentially serious reaction to azithromycin:
- trouble breathing or swallowing
- swelling of the throat, lips, tongue, or face
- rapid heart rate
- hives, itching, or skin rash
- a new fever not related to the original infection
- symptoms of a liver problem
Drinking alcohol can make it harder to identify these serious side effects.
For instance, a person may not notice fatigue and weakness from the medication if they believe that they simply drank too much alcohol. A person may also think that abdominal pain is due to a hangover rather than a reaction to azithromycin.
Azithromycin can affect the way some medicines and supplements work. People should keep a list of all vitamins, herbs, supplements, and medicines that they take and tell their doctor and pharmacist about all of them. This can help prevent dangerous interactions.
Azithromycin may interact with:
While alcohol does not cause dangerous interactions with azithromycin in most cases, it can make side effects worse and delay a person’s recovery from illness.
When taking any medication, it is best to ask a doctor before combining it with other substances, including alcohol. A person should always finish their course of azithromycin, even if they feel better. People should talk with a doctor if side effects are bothersome.
Sometimes the doctor may prescribe a different antibiotic or recommend ways to manage side effects.